Alert archive / Nebraska / Tornado Warnings in 2004
Tornado Warning 23, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at May 22, 2004, 7:31 PM CDT for York County, Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 7:31 PM CDT (00:31 UTC)
- Expired
- May 22, 2004, 8:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County York County, NE
The radar
The Grand Island radar (KUEX), 97 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 3:45 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2882 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 4.2
- Supercell composite
- 16.7
The text
As transmitted, in the capitals the NWS used until 2016.
178 WFUS53 KGID 230031 TORGID NEC185-230130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HASTINGS NE 731 PM CDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * TORNADO WARNING FOR... YORK COUNTY IN EAST CENTRAL NEBRASKA * UNTIL 830 PM CDT * AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS LOCATED NEAR YORK...AND MOVING NORTHEAST AT 20 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... WACO AROUND 740 PM CDT... IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING FOR SOUTHEASTERN NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING FOR NORTH CENTRAL KANSAS. LAT...LON 4091 9777 4079 9760 4088 9733 4106 9749 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 22, 2:18 PM CDT, 5 hours 13 minutes earlier.
Area forecast discussion, May 22, 2:18 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 218 PM CDT SAT MAY 22 2004 .SHORT TERM...TONIGHT GIVEN ITS A HANDFUL BY ITSELF. FOREMOST CONCERN REMAINS RELEGATED TO EJECTION OF STRONG UPR TROF OUT OF THE ROCKIES. IMMEDIATE SVR THREAT TIED TO INCREASING LL WAA OVR WARM FRONT/OUTFLOW BOUNDARY MERGER WHICH IS SLOWLY MIXING NWD THROUGH TIME AND ALG A BLUE HILL TO SYRACUSE LINE. HIGH CLD SHIELD THINNING THROUGH TIME BUT HAD RETARDED DESTABILIZATION SOMEWHAT THROUGH THE MORNING AND LOOKS TO HOLD OFF INITIATION ALG BOUNDARY UNTIL 22-23Z TIME FRAME. INCREASING MID LVL FLW IN ASSOCN/W EJECTING UPR TROF AND ADVTN OF STEEP EML OVRTOP DEEP LL MSTR PLUME HIGHLITE TOR POTENTIAL ESP WITHIN ENHANCED BACKED LL CHANNEL N OF BOUNDARY AND EPS NE OF DVLPG TRIPLE POINT INTERSECTION TOWARD 00Z. SIGNIFICANT TOR POTENTIAL A REAL RISK AND LOOKING TO BE ALG A BLUE HILL TO YORK LINE THROUGH 02/03Z. AFT THAT...INCOMING COLD FRONT AND DEEPENING SYSTEM PROMISE HEALTHY DOSE OF RAINFALL...ESPECIALLY I-80 CORRIDOR AND NORTH. COULD BE SOME LOCALIZED HEAVY RAIN GIVEN SIG MSTR FLUX AND FORCING BUT MOVEMENT LOOKS QUICK ENOUGH TO PRECLUDE FFA. .LONG TERM...SUNDAY THROUGH SATURDAY...UPPER SYSTEM TO PUSH THROUGH TONIGHT AND WILL CLEAR THINGS OUT FOR SUNDAY AND SHOULD CALM THINGS DOWN. SOUTHWEST FLOW TO CONTINUE INTO MIDWEEK AND WILL KEEP VERY SMALL CHANCES FOR PRECIP IN THE AREA. TIMING AND STRENGTH OF WAVES IN FLOW UNCERTAIN. WILL CONTINUE LOW POPS MONDAY AFTERNOON TO WEDNESDAY. WEAK RIDGING BUILDS INTO THE ROCKIES DURING MIDWEEK AS NEXT SYSTEM TRIES TO ORGANIZE ON WEST COAST. MODELS ARE TRYING TO GET HANDLE ON NEXT SYSTEM. MODELS TEND TO SLOW THE SYSTEM DOWN. WILL HOLD OFF ON ADDING PRECIP AT THIS TIME BUT WILL NEED TO CONTINUE TO MONITOR THIS SYSTEM GIVEN THE HOLIDAY WEEKEND AND RELATED ACTIVITIES. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS: HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM T/KISNER
Hazardous weather outlook, May 22, 3:26 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 326 PM CDT SAT MAY 22 2004 NEZ039>041-046>049-060>064-072>077-082>087-231200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-NUCKOLLS-PHELPS- POLK-SHERMAN-THAYER-VALLEY-WEBSTER-YORK- 326 PM CDT SAT MAY 22 2004 ...A SIGNIFICANT SEVERE WEATHER EVENT EXPECTED LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SIGNIFICANT RISK FOR SEVERE WEATHER EXISTS LATE THIS AFTERNOON AND EVENING ACROSS MOST OF SOUTH CENTRAL NEBRASKA. THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG A WARM FRONT DRAPED ALONG THE KANSAS...NEBRASKA BORDER BETWEEN 5 AND 6 PM AS SURFACE LOW PRESSURE OVER NORTHWEST KANSAS INTENSIFIES IN RESPONSE TO A STRONG UPPER LEVEL DISTURBANCE EJECTING OUT OF COLORADO. ADDITIONAL STORMS DEVELOPING OVER THE HIGHER TERRAIN OF WESTERN NEBRASKA AND WESTERN KANSAS WILL MOVE INTO AREA WEST OF HIGHWAY 183 BETWEEN 5 AND 6 PM. EXTREME INSTABILITY AND INCREASING DEEP LAYER SHEAR WILL ALLOW FOR STORMS TO QUICKLY BECOME SEVERE WITH A MODERATE THREAT FOR VERY LARGE HAIL AND DAMAGING WINDS. IN ADDITION...TORNADOES...SOME SIGNIFICANT...ARE POSSIBLE JUST NORTH OF THE WARM FRONT. AT THIS TIME...THE GREATEST TORNADO POTENTIAL LOOKS TO BE BETWEEN THE INTERSTATE 80 AND HIGHWAY 6 CORRIDORS...AND ESPECIALLY ALONG A MINDEN TO YORK LINE. HEAVY RAIN MAY ALSO PRODUCE ARES OF FLASH FLOODING LATER THIS EVENING AS STORMS BECOME MORE WIDESPREAD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN BY EARLY NEXT WEEK AS A SERIES OF DISTURBANCES MOVE THROUGH THE REGION. THESE DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL... HOWEVER AT THIS TIME IT APPEARS THE SEVERE WEATHER RISK IS MINIMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING... ESPECIALLY ALONG AND NORTH OF HIGHWAY 6. EMERGENCY MANAGERS...LAW ENFORCEMENT AND SPOTTER GROUPS SHOULD MAKE PREPARATIONS NOW FOR QUICK DEPLOYMENT LATE THIS AFTERNOON. STAY TUNDED FOR LATER STATEMENTS. KSZ005>007-017>019-231200- JEWELL-MITCHELL-OSBORNE-PHILLIPS-ROOKS-SMITH- 326 PM CDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE WEATHER WILL EXIST ACROSS ALL OF NORTH CENTRAL KANSAS THIS AFTERNOON AND EARLY EVENING. ISOLATED THUNDERSTORMS MAY DEVELOP ALONG A DRYLINE BY LATE AFTERNOON INTO THE EARLY EVENING OVER NORTH CENTRAL KANSAS. A VERY UNSTABLE ATMOSPHERE WILL ALLOW A FEW OF THESE STORMS TO BECOME SEVERE WITH VERY LARGE HAIL AND DAMAGING WINDS POSSIBLE. THESE STORMS ARE THEN EXPECTED TO DISSIPATE QUICKLY AFTER DARK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN BY EARLY NEXT WEEK AS A SERIES OF DISTURBANCES MOVE THROUGH THE REGION. THESE DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER POTENTIAL... HOWEVER AT THIS TIME IT APPEARS THE SEVERE WEATHER RISK IS MINIMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON. T
In the hours before
Local storm report, May 22, 7:14 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
714 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL MCCOOL JUNCTION 40.74N 97.60W
05/22/2004 1.00 INCH YORK NE PUBLIC
&&
KISNERLocal storm report, May 22, 7:15 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
715 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL AYR 40.44N 98.44W
05/22/2004 1.75 INCH ADAMS NE EMERGENCY MNGR
&&
KISNERLocal storm report, May 22, 7:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
719 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0712 PM TORNADO BRUNING 40.34N 97.56W
05/22/2004 THAYER NE STORM CHASER
TORNADO ESTIMATED TO BE NEAR BRUNING FROM SPOTTER 3WSW OF
ALEXANDRIA.
&&
NWSLocal storm report, May 22, 7:20 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
720 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL MCCOOL JUNCTION 40.74N 97.60W
05/22/2004 2.50 INCH YORK NE LAW ENFORCEMENT
&&
NWSLocal storm report, May 22, 7:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
728 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0725 PM TORNADO 3 N ALEXANDRIA 40.29N 97.39W
05/22/2004 THAYER NE NWS EMPLOYEE
&&
NWSLocal storm report, May 22, 7:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
730 PM CDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM FUNNEL CLOUD 4 NE BRADSHAW 40.92N 97.69W
05/22/2004 YORK NE TRAINED SPOTTER
&&
KISNERThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:02 PM CDT | Tornado Warning | GID | Webster | 43 min |
| May 22, 7:11 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper, York | 64 min |
| May 22, 7:28 PM CDT | Tornado Warning | GID | Fillmore | 17 min |
| May 22, 7:29 PM CDT | Tornado Warning | GID | Thayer | 16 min |
| May 22, 7:32 PM CDT | Severe Thunderstorm Warning | GID | Clay, Nuckolls | 58 min |
| May 22, 7:33 PM CDT | Tornado Warning | GID | Dawson | 57 min |
| May 22, 7:35 PM CDT | Tornado Warning | GID | Valley | 55 min |
| May 22, 7:46 PM CDT | Tornado Warning | GID | Polk | 44 min |
| May 22, 7:47 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Phelps | 58 min |
| May 22, 7:48 PM CDT | Severe Thunderstorm Warning | GID | Hamilton | 42 min |
| May 22, 7:53 PM CDT | Tornado Warning | GID | Clay, Fillmore | 67 min |
| May 22, 8:24 PM CDT | Severe Thunderstorm Warning | GID | Sherman | 66 min |
| May 22, 8:26 PM CDT | Tornado Warning | GID | Polk | 49 min |
| May 22, 8:29 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 61 min |
| May 22, 8:32 PM CDT | Tornado Warning | GID | York | 58 min |
| May 22, 8:34 PM CDT | Tornado Warning | GID | Thayer | 56 min |
| May 22, 8:37 PM CDT | Severe Thunderstorm Warning | GID | Hall, Howard | 53 min |
| May 22, 8:45 PM CDT | Severe Thunderstorm Warning | GID | Buffalo | 25 min |
| May 22, 8:54 PM CDT | Tornado Warning | GID | Fillmore | 36 min |
| May 22, 9:11 PM CDT | Flash Flood Warning | GID | Fillmore | 6 hr |
| May 22, 9:22 PM CDT | Tornado Warning | GID | Thayer | 53 min |
| May 22, 9:24 PM CDT | Tornado Warning | GID | Fillmore | 66 min |
| May 22, 10:00 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 30 min |
| May 22, 10:11 PM CDT | Tornado Warning | GID | Thayer | 49 min |
| May 22, 10:22 PM CDT | Flash Flood Warning | GID | Thayer | 6 hr |
Nearby
Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.